Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 211, NWS St. Louis, MO

August 29, 2019Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 29, 2019, 2:23 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2019, 2:23 PM CDT (19:23 UTC)
Expired
Aug 29, 2019, 3:00 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 162 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS53 KLSX 291923
SVRLSX
MOC137-205-292000-
/O.NEW.KLSX.SV.W.0211.190829T1923Z-190829T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
223 PM CDT Thu Aug 29 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shelby County in northeastern Missouri...
  Western Monroe County in northeastern Missouri...

* Until 300 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located 7 miles north of
  Cairo, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madison, Granville, Woodlawn, Maud, Holliday and Duncans Bridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3973 9229 3961 9196 3934 9224 3935 9227
      3938 9231
TIME...MOT...LOC 1922Z 308DEG 27KT 3962 9240 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
2 follow-up statements
507 
WWUS53 KLSX 291947
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
247 PM CDT Thu Aug 29 2019

MOC205-291957-
/O.CAN.KLSX.SV.W.0211.000000T0000Z-190829T2000Z/
Shelby MO-
247 PM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3961 9230 3955 9202 3934 9224 3935 9227
      3938 9231
TIME...MOT...LOC 1947Z 308DEG 27KT 3950 9221 

$$

MOC137-292000-
/O.CON.KLSX.SV.W.0211.000000T0000Z-190829T2000Z/
Monroe MO-
247 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN MONROE COUNTY...

At 247 PM CDT, a severe thunderstorm was located over Madison, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Madison, Granville, Woodlawn, Holliday and Duncans Bridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9230 3955 9202 3934 9224 3935 9227
      3938 9231
TIME...MOT...LOC 1947Z 308DEG 27KT 3950 9221 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
674 
WWUS53 KLSX 292002
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
302 PM CDT Thu Aug 29 2019

MOC137-292009-
/O.EXP.KLSX.SV.W.0211.000000T0000Z-190829T2000Z/
Monroe MO-
302 PM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY
WILL EXPIRE AT 300 PM CDT...
        
This warning will be allowed to expire. However, a new Severe 
Thunderstorm Warning is now in effect for portions of Monroe County. 

LAT...LON 3961 9230 3955 9202 3934 9224 3935 9227
      3938 9231
TIME...MOT...LOC 1959Z 308DEG 27KT 3946 9214 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:30 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 29, 12:30 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1230 PM CDT Thu Aug 29 2019

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 332 AM CDT Thu Aug 29 2019

Northwest upper level flow continues to dominate the central
CONUS and has helped shift surface high pressure southeast of the
mid-Mississippi Valley. The low level south/southwesterly flow has
begun advecting warm, moist air into the the central Plains,
characterized by 70 degree dewpoints nosing into SE KS this
morning. The high will continue to drift to the SE today,
establishing return flow around its northwest. With that, our
winds will remain generally southerly today, but the richest
moisture will arc from western MO into SE IA, keeping much of
eastern MO and southern Illinois cloud free. The combination sunny
skies and southerly flow should help boost temperatures to just
above normal across the area this afternoon.

Meanwhile, a cold front associated with a sharp shortwave and deep
surface low across Canada will drop south through the upper Midwest.
Forecast guidance in good agreement showing the front reaching
southern IA by the mid afternoon and MO/IA border by 00z. Around
that time, guidance is depicting a weaker shortwave rippling
across the upper Midwest. The combination of this weak wave, the
surface front, and moist low level air ahead of the front are
likely to generate scattered thunderstorms across southern IA this
afternoon. With ample instability, limited inhibition, and strong
deep layer wind shear, storms are likely to grow upscale before
driving south into northern MO and west central IL late this
afternoon and evening.

Frontal forcing is likely to diminish as the front continues south.
However by that point, the storms will likely have organized
themselves to the point to where they can self-sustain owing to the
strength of their cold pool. That said, as storms continue to push
south, available moisture will tail off, raising the question
just how far south will storms make it. The most likely scenario
is that main thrust of storm will be toward central MO where the
richer moisture is forecast to reside.

Despite being on the periphery of the best moisture, northern and
western portions of our CWA are forecast to see around 2000 J/kg of
ML CAPE this evening. With deep layer shear forecast around 30-40
kts, it's likely that some of the storms in our area become strong
to severe. With that, the newest SPC convective outlook paints a
slight risk for severe storms in our extreme NW, with a marginal
risk across roughly our northern third.

BSH

.LONG TERM...  (Friday Night through Wednesday)
Issued at 332 AM CDT Thu Aug 29 2019

As we move into the weekend, the front is forecast to stall out
across the region beneath fairly weak upper level flow. Southerly
winds to the south of the front will bring a steady supply of Gulf
moisture to the area, setting the stage for intermittent showers
and storms until the front pushes back north of the region on
Sunday. Models have begun to focus on Saturday morning as the next
best chance for precip as a shortwave traverses the area.

By Sunday, a large upper level ridge will build into the western
CONUS, establishing surface high pressure across the Midwest and a
thermal low over the western US. This will result in southerly flow
across the Mississippi Valley and will finally shunt the front and
above normal temperatures in the the region into early next week.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1230 PM CDT Thu Aug 29 2019

Morning convection edging towards KUIN is gradually weakening with
a tendency to develop more to the west where better conditions
exist, and have removed the TEMPO group there thru 19z and
replaced with a VCTS instead as this now looks to miss the airport
or have minimal impact. The main show for TSRA still looks set to
begin this evening for KUIN and late this evening for KCOU ahead
of an approaching cold front. STL metro sites look to be on the
eastern edge of what should be a weakening area anyway and have
backed off mention to VCSH. There is growing consensus that a MCS
will take shape in western MO tonight and this will then edge
eastward on Friday and have conservatively followed this trend.
Otherwise, look for gusty SW winds to diminish around sunset and
then veer N-NW with cold FROPA later tonight and Friday morning.

SPECIFICS FOR KSTL: Have backed off on precipitation chances late
tonight to VCSH and also added in a second period of VCSH for
Friday afternoon. If trends continue, the Friday afternoon period
may be the better chance and will later add in thunder as well.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
349 AM CDT Thu Aug 29 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
349 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected to move into northeast Missouri and west
central IL this evening. There is a slight risk that some of these
storms may be severe. Storms will push south into the rest of the
area tonight, but should diminish in intensity and coverage as they
do so.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances remain in the forecast from Friday through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight in northeast Missouri and
west central Illinois.

BSH

In the hours before

Special weather statement, Aug 29, 11:26 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service St Louis MO
1126 AM CDT Thu Aug 29 2019

MOZ018-019-291730-
Knox MO-Lewis MO-
1126 AM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND LEWIS COUNTIES UNTIL
1230 PM CDT...

At 1126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger to near Greensburg to near
Greentop to 6 miles northeast of Unionville. Movement was southeast
at 35 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Edina, La Belle, Lewistown, Ewing, Knox City, Greensburg, Plevna,
Steffenville, Colony, Hurdland, Novelty, Baring, Monticello and
Newark.

LAT...LON 4030 9195 4026 9195 4026 9193 4025 9150
      4018 9151 3995 9172 3995 9233 3997 9235
      4030 9235
TIME...MOT...LOC 1626Z 320DEG 29KT 4050 9199 4035 9218 4034 9251 4053
9290

CVKING
Special weather statement, Aug 29, 12:37 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service St Louis MO
1237 PM CDT Thu Aug 29 2019

MOZ018-019-026-027-291830-
Marion MO-Knox MO-Lewis MO-Shelby MO-
1237 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHWESTERN
MARION...NORTHEASTERN SHELBY AND SOUTHWESTERN LEWIS COUNTIES UNTIL
130 PM CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knox City, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbina, Shelbyville, Knox City, Plevna, Emden, Philadelphia,
Steffenville, Novelty, Bethel and Newark.

LAT...LON 4007 9223 4018 9202 3985 9167 3970 9205
TIME...MOT...LOC 1737Z 327DEG 20KT 4007 9206

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:26 AM CDTSpecial Weather StatementLSXKnox, Lewis64 min
Aug 29, 12:37 PM CDTSpecial Weather StatementLSXShelby53 min
Aug 29, 2:57 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe78 min
Aug 29, 4:16 PM CDTSpecial Weather StatementLSXAudrain59 min
Aug 29, 4:34 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway41 min
Aug 29, 4:36 PM CDTFlash Flood WarningLSXAudrain, Boone, Monroe4 hr
Aug 29, 5:08 PM CDTSevere Thunderstorm WarningLSXCallaway52 min
Aug 29, 5:55 PM CDTSpecial Weather StatementLSXCallaway50 min
Aug 29, 6:24 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.